Dangerous drug 'Molly' on the streets of Charlotte - WBTV 3 News, Weather, Sports, and Traffic for Charlotte, NC

Dangerous drug 'Molly' on the streets of Charlotte

Posted: Updated:
CHARLOTTE, NC (WBTV) -

A dangerous club drug is hitting the streets of Charlotte - and landing young people in the hospital. In fact you may not have even heard it: "Molly" Or, maybe you know it by another name: Ecstasy.

Our police sources say there have been several cases of overdoses on the drug in the past month in the Charlotte area. None have been fatal -- yet.

Anna Dulaney, a toxicologist with the Carolinas Poison Center said they have seen an uptick in calls, mostly from doctors in the ER.

"We are seeing some spikes in calls to the poison center about it's use and even just questions about what it is and what's in it and what kind of symptoms does it cause," she said.

The most common symptoms of "Molly": a rapid heart beat, agitated behavior and high body temperature.

But what makes "Molly" so dangerous is that it's often mixed with other drugs -- like bath salts. That's when using it can be deadly.

"The amount of sodium in the body can get way too low with this drugs and again, that can cause the seizures and the death," said Dulaney.

What really puts the danger in perspective? The message being sent to teens by some of today's biggest stars glorifying the drug. Miley Cyrus for example. Her latest song, "We Can't Stop" talks about "dancing with Molly" in the explicit version.

"They like to be like them," she said. "They have their favorites."

It's why Dulaney says parents need to have some open and honest conversations with their teen.

"If you got a teenager, to talk to them about their favorite music stars and what the lyrics of those songs might mean," she implored. "Talk to them, ask them questions if they really understand what this drug is."

Dulaney also said that some researchers have found the drug effects girls more than boys. The theory behind it? Because girls dance more at parties, their body temperature is already elevated and can make the symptoms of "Molly" more severe in females.

Copyright 2013 WBTV. All rights reserved.

Powered by WorldNow